Alert archive / Georgia / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 116, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 8, 2016, 11:11 PM EDT for Columbia County, Lincoln County, Richmond County, Georgia; Aiken County, Edgefield County, McCormick County, South Carolina. It was in force for 49 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 8, 2016, 11:11 PM EDT (03:11 UTC)
- Expired
- Jul 9, 2016, 12:00 AM EDT
- In force
- 49 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, GA, Lincoln County, GA, Richmond County, GA, Aiken County, SC, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 95 km from the middle of the area, began a volume at 03:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 8, 11:30 PM EDT | TSTM WND DMG | 6 W Murphys Estates, SC | TREES DOWN ALONG WOODLAWN ROAD. |
| Jul 8, 11:35 PM EDT | TSTM WND DMG | 2 Wnw Murphys Estates, SC | TREES DOWN NEAR MEALING ROAD AND SWEETWATER ROAD. |
| Jul 8, 11:53 PM EDT | TSTM WND DMG | 4 Nnw Aiken, SC | TREES DOWN ON THE NORTHWEST SIDE OF THE CITY OF AIKEN IN THE VICINITY OF VAUCLUSE ROAD AND TROLLEY LINE ROAD. |
| Jul 8, 11:54 PM EDT | TSTM WND DMG | 2 Se Burnettown, SC | TREES DOWN NEAR PINE LOG ROAD AND KEY PLANTATION ROAD. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Charleston AFB, SC (KCHS), launched 00:00Z, 3.2 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3204 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1436 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 72 m²/s²
- 0-3 km storm-relative helicity
- 181 m²/s²
- Significant tornado parameter
- 1.0
- Supercell composite
- 14.0
The text
As transmitted.
797 WUUS52 KCAE 090311 SVRCAE GAC073-181-245-SCC003-037-065-090400- /O.NEW.KCAE.SV.W.0116.160709T0311Z-160709T0400Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE COLUMBIA SC 1111 PM EDT FRI JUL 8 2016 THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHEASTERN COLUMBIA COUNTY IN EAST CENTRAL GEORGIA... SOUTHEASTERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA... NORTHEASTERN RICHMOND COUNTY IN EAST CENTRAL GEORGIA... SOUTHERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA... SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA... WESTERN AIKEN COUNTY IN CENTRAL SOUTH CAROLINA... * UNTIL MIDNIGHT EDT * AT 1110 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED 12 MILES NORTH OF EVANS...MOVING SOUTHEAST AT 45 MPH. HAZARD...60 MPH WIND GUSTS. SOURCE...RADAR INDICATED. IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. * LOCATIONS IMPACTED INCLUDE... AIKEN...NORTH AUGUSTA...EVANS...CLEARWATER...BELVEDERE...AUGUSTA... MARTINEZ...EDGEFIELD...JACKSON...GLOVERVILLE...BURNETTOWN... TRENTON...PARKSVILLE...PLUM BRANCH...MODOC... MURPHYS ESTATES AND CLARKS HILL. PRECAUTIONARY/PREPAREDNESS ACTIONS... FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A BUILDING. IF YOUR ARE CAMPING OR BOATING ON OR NEAR LAKE THURMOND...GET AWAY FROM THE WATER AND MOVE INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO 15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER NOW! DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM. && LAT...LON 3367 8237 3385 8227 3368 8155 3330 8184 TIME...MOT...LOC 0310Z 300DEG 41KT 3369 8217 HAIL...<.75IN WIND...60MPH $$ LCV
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 8, 10:56 PM EDT, 15 minutes earlier.
Area forecast discussion, Jul 8, 10:56 PM EDT, 15 minutes before
Area Forecast Discussion National Weather Service Columbia SC 1056 PM EDT FRI JUL 8 2016 .SYNOPSIS... An upper level disturbance will move across the area tonight. Otherwise, weak ridging will prevail aloft into the weekend. The ridging should also help make temperatures a few degrees hotter into the weekend. && .NEAR TERM /UNTIL 6 AM SATURDAY MORNING/... Showers and thunderstorms continue moving in from the upstate with several thunderstorms have strong and gusty winds. Expect thunderstorms to once again cross the central and northern Midlands with damaging wind gusts again possible as the storms cross the area. Benefit of the storms will be to quickly cool temperatures with areas already seeing rainfall dropping into the middle to upper 70s. Have lowered temperatures a few degrees...however even with the rainfall debris cloudiness overnight will keep temperatures for most areas in the middle 70s. && .SHORT TERM /6 AM SATURDAY MORNING THROUGH SUNDAY/... Additional diurnal convection will be possible both Saturday and Sunday, with a better chance on Sunday. Overnight lows for Saturday night will be mostly in the middle to upper 70s. It will be very hot during the afternoon, with the west flow ahead of an approaching cold front and the upper ridging. Have continued to forecast temperatures just above the guidance based on the recent bias and this hot pattern. Expect heat index values close to the heat advisory criteria of 110 Saturday especially across the southern Midlands and portions of the CSRA. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... Heat index values remain just below heat advisory criteria of 110 Monday. The GFS display the front stalled close to the area through Wednesday. Few changes to the forecasted temperatures later in the extended period, but max temps tend a lower a bit to the middle to upper 90s due to some erosion of the upper ridge over the southeast. Only relief from the afternoon heat may come in the way of isolated or scattered diurnal convection each day. && .AVIATION /03Z SATURDAY THROUGH WEDNESDAY/... VFR conditions are expected through most of the taf period. However...lines of convection stretching from the Upstate into North Carolina will continue to push southeast this evening through midnight. Have added vcts to tafs at CAE/CUB/OGB during the late evening hours through about midnight as this activity could hold together and affect the central Midlands. Otherwise...models indicate a low level around 20 to 25 kts which will help keep winds up across the area. Expect winds from the west around 4 to 8 knots overnight. Do not expect much fog formation toward morning with mixing. On Saturday...expect more scattered cu by midday and winds from the west southwest/west at around 10 to 12 knots with higher gusts by 18z. EXTENDED AVIATION OUTLOOK...Restrictions possible in diurnal convection each afternoon along with late night/early morning patchy fog. && .CAE WATCHES/WARNINGS/ADVISORIES... GA...None. SC...None. &&
Hazardous weather outlook, Jul 8, 7:38 PM EDT, 3 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 738 PM EDT FRI JUL 8 2016 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-092345- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 738 PM EDT FRI JUL 8 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE MIDLANDS OF SOUTH CAROLINA AND THE CENTRAL SAVANNAH RIVER AREA OF GEORGIA. .DAY ONE...TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. AFTERNOON TEMPERATURES ON SATURDAY ARE ONCE AGAIN EXPECTED TO CLIMB TO AROUND 100 DEGREES TO THE LOWER 100S IN MANY AREAS. THESE TEMPERATURES WILL COMBINE WITH LOW-LEVEL MOISTURE TO CREATE HEAT INDEX VALUES BETWEEN 105 AND 109 DEGREES LATE SATURDAY AFTERNOON. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
In the hours before
Special weather statement, Jul 8, 10:08 PM EDT, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1008 PM EDT FRI JUL 8 2016
SCZ018-020-021-025>028-090315-
NEWBERRY-MCCORMICK-LEXINGTON-SALUDA-RICHLAND-FAIRFIELD-EDGEFIELD-
1008 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SALUDA...NORTHWESTERN
RICHLAND...WESTERN FAIRFIELD...NEWBERRY...NORTH CENTRAL EDGEFIELD...
NORTHEASTERN MCCORMICK AND NORTHWESTERN LEXINGTON COUNTIES...
AT 1008 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM MONARCH MILL TO NEAR JOANNA TO NEAR GREENWOOD TO NEAR
CALHOUN FALLS...AND MOVING SOUTHEAST AT 45 MPH.
WIND GUSTS OF 35 TO 45 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NEWBERRY...SALUDA...WHITMIRE...PROSPERITY...CHAPIN...
LITTLE MOUNTAIN...POMARIA...SILVERSTREET...PEAK...
CHAPPELLS AND KINARDS.
IF YOU ARE ON OR NEAR LAKE MURRAY...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3396 8203 3396 8202 3413 8187 3419 8192
3420 8194 3430 8190 3437 8178 3453 8164
3449 8157 3445 8154 3449 8149 3450 8142
3457 8142 3448 8104 3403 8150 3383 8190
3398 8206
TIME...MOT...LOC 0208Z 307DEG 40KT 3473 8159 3441 8185 3423 8209 3411
8256
LCVLocal storm report, Jul 8, 10:22 PM EDT, 49 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1022 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND DMG 3 ESE CHESTERFIELD 34.72N 80.03W
07/08/2016 CHESTERFIELD SC 911 CALL CENTER
REPORTED TREES AND POWER LINES DOWN BETWEEN
CHESTERFIELD AND CHERAW. OTHER REPORTS OF
STRONG WINDS IN THE AREA. .
&&
LCVLocal storm report, Jul 8, 10:46 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1046 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1001 PM TSTM WND DMG CHERAW 34.70N 79.90W
07/08/2016 CHESTERFIELD SC EMERGENCY MNGR
REPORTED NUMEROUS TREES AND POWER LINES IN
AND AROUND THE TOWN OF CHERAW. MANY AREAS
WITHOUT POWER. .
&&
LCVLocal storm report, Jul 8, 10:52 PM EDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1052 PM EDT FRI JUL 8 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1033 PM TSTM WND DMG 3 NNE NEWBERRY 34.31N 81.59W
07/08/2016 NEWBERRY SC LAW ENFORCEMENT
REPORTED TREES DOWN NEAR MT. BETHEL GARMANY
ROAD AND MILES ROAD.
&&
LCVSpecial weather statement, Jul 8, 11:00 PM EDT, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
1100 PM EDT FRI JUL 8 2016
GAZ040-063>065-SCZ018-025-026-030-090400-
MCDUFFIE-LINCOLN-RICHMOND-COLUMBIA-MCCORMICK-SALUDA-EDGEFIELD-AIKEN-
1100 PM EDT FRI JUL 8 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT MCDUFFIE...COLUMBIA...
LINCOLN...NORTHWESTERN RICHMOND...SOUTHWESTERN SALUDA...EDGEFIELD...
MCCORMICK AND NORTHWESTERN AIKEN COUNTIES...
AT 1058 PM EDT...A LINE OF STRONG THUNDERSTORMS WAS ALONG A LINE
EXTENDING FROM NEAR TROY TO 10 MILES EAST OF LINCOLNTON TO NEAR
NORWOOD...AND MOVING EAST AT 40 MPH.
WIND GUSTS OF 45 TO 55 MPH ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
NORTH AUGUSTA...GROVETOWN...EVANS...THOMSON...BELVEDERE...
FORT GORDON...MARTINEZ...EDGEFIELD...SALUDA...MCCORMICK...HARLEM...
JOHNSTON...LINCOLNTON...DEARING...TRENTON...PARKSVILLE...WARD...
PLUM BRANCH...MODOC AND MURPHYS ESTATES.
IF YOU ARE ON OR NEAR LAKE THURMOND...GET OUT OF THE WATER AND MOVE
INDOORS OR INSIDE A VEHICLE. REMEMBER...LIGHTNING CAN STRIKE OUT TO
15 MILES FROM THE PARENT THUNDERSTORM. IF YOU CAN HEAR THUNDER...
YOU ARE CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. MOVE TO SAFE SHELTER
NOW. DO NOT BE CAUGHT ON THE WATER IN A THUNDERSTORM.
LAT...LON 3364 8261 3363 8258 3365 8258 3364 8256
3365 8249 3375 8255 3380 8246 3406 8236
3406 8233 3397 8230 3402 8224 3398 8220
3398 8205 3395 8203 3404 8194 3401 8165
3365 8176 3329 8230 3336 8255 3360 8265
TIME...MOT...LOC 0258Z 281DEG 36KT 3396 8222 3374 8230 3353 8269
LCVThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 8, 11:00 PM EDT | Special Weather Statement | CAE | Columbia, Lincoln, McDuffie | 60 min |
| Jul 8, 11:39 PM EDT | Severe Thunderstorm Warning | CAE | Columbia, McDuffie, Richmond | 51 min |
| Jul 8, 11:50 PM EDT | Severe Thunderstorm Warning | CAE | Burke, Columbia, McDuffie, Richmond | 40 min |
| Jul 9, 12:27 AM EDT | Severe Thunderstorm Warning | CAE | Burke, McDuffie, Richmond | 48 min |
| Jul 9, 10:37 AM EDT | Heat Advisory | CAE | Burke, Columbia, McDuffie, Richmond | 8 hr |
| Jul 9, 4:03 PM EDT | Special Weather Statement | CAE | Jenkins | 57 min |
| Jul 8, 8:10 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Lancaster | 65 min |
| Jul 8, 9:41 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 49 min |
| Jul 8, 10:08 PM EDT | Special Weather Statement | CAE | Fairfield, Newberry, Saluda | 67 min |
| Jul 8, 10:30 PM EDT | Severe Thunderstorm Warning | CAE | Fairfield, Lexington, Newberry, Richland, Saluda | 45 min |
| Jul 8, 10:35 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Kershaw, Lancaster | 40 min |
| Jul 8, 11:07 PM EDT | Severe Thunderstorm Warning | CAE | Chesterfield, Fairfield, Kershaw, Lancaster | 38 min |
| Jul 8, 11:46 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Kershaw, Lee, Richland, Sumter | 29 min |
| Jul 9, 12:15 AM EDT | Severe Thunderstorm Warning | CAE | Calhoun, Clarendon, Lee, Richland, Sumter | 45 min |
| Jul 9, 5:21 PM EDT | Special Weather Statement | CAE | Orangeburg | 54 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2016Severe Thunderstorm Warnings in South Carolina, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.